The secret to learning, recalling, and applying pharmacotherapy knowledge to patient care

pharmacy joe


EARLIER
in my career, I noticed that most physicians and some other more experienced clinicians seem to have this natural ability to apply their knowledge to any patient scenario, no matter how complex. I often wondered, “How can I do that?” So, I began to observe, talk with, and study these clinicians and how they analyze and act when caring for a patient.

After careful study, I have arrived at a method to learn, recall, and apply pharmacotherapy knowledge to patient care. I call this method PharmacyJoe-ism #8: Correlate mechanism of action to pathophysiology of disease.

The moment I figured this out I gave myself a swift kick in the pants. Why? Because back in pharmacy school, I completely blew off my anatomy & physiology class. I wanted to jump right into the ‘pharmacy stuff’ and physiology didn’t seem relevant to me.

Perhaps my first clue should have been the subtitle on Dipiro’s Pharmacotherapy book (required text by my college) ‘A pathophysiologic approach’ but alas, this was lost in my youthful inexperience.

Now that I have deliberately studied pathophysiology and explored how drug mechanisms of action work from this point of view, I find I am able to do the following with relative ease:

1. Anticipate indications and contraindications for new medications.

2. Correctly apply pharmacotherapy principles to any patient case, even if I have never encountered a particular combination of disease states before.

3. Remember things that I have learned and apply them to the next patient without having to look it up every time.

Let’s dive into some classic examples of this technique of learning by correlating pathophysiology to mechanism of action.

Atrial Fibrillation
In AFib, the electrical impulses generated by the sinoatrial node are overwhelmed by disorganized electrical impulses originating elsewhere in the atria. This leads to irregular and often rapid ventricular contraction.

A basic review of cardiac conduction is that impulses start in the atria, travel through the atrioventricular (AV) node, then through the bundle branches to the purkinje fibers which generates ventricular contraction.

The AV node is a convenient bottle neck for all those disorganized impulses. And we’ve got some meds that work by slowing conduction through the AV node: beta blockers, non-dihydropyridine calcium channel blockers, and digoxin. So now it’s no surprise that these are the meds we can use for rate control in AFib.

Taking it a step further, we can tell that the disorganized impulses of AFib mean that there is no defined contraction of the atria. This in turn means there is no ‘atrial kick’. With the atria not contracting uniformly, blood can pool in areas of the atria. Basic pathophysiology of blood is that when blood pools, blood clots. This knowledge allows us to remember an important indication and contraindication with regards to AFib:

1. Patients with AFib are at a higher risk of stroke due to blood pooling and clotting in the atria. Anticoagulation may be indicated.

2. Using electricity to cardiovert a patient out of chronic AFib is contraindicated due to the risk of embolizing a clot from the atria to systemic circulation when the atrial kick resumes.

All this knowledge is easily internalized for future application simply by remembering basic pathophysiologic concepts.

Diabetic Ketoacidosis & Hyperkalemia
How could these two disease states possibly be related? Let’s find out by exploring the mechanism of action of insulin.

In the presence of glucose, insulin forces glucose, potassium, and water inside cells. This explains why immediately treating elevated blood glucose from DKA with insulin could lead to cardiovascular collapse. Thinking about the mechanism of action & pathophysiology makes it clear why – all of that glucose will pull water from the intravascular space into the intracellular space when insulin is given. This will result in severely reduced blood volume and potentially catastrophic consequences. Now it should be clear why adequate fluid resuscitation, and not insulin, should be the immediate priority when caring for a patient with DKA.

Where does hyperkalemia fit in? Insulin (given with dextrose to prevent hypoglycemia) will bring potassium into the cell, where it cannot adversely effect the electrical conduction of the heart. This is a temporary shift in the potassium location, but will buy enough time for a definitive plan to remove excess potassium from the patient (for example dialysis, or administration of an anion exchange resin).

Did you notice something else with the above examples? Thinking in terms of pathophysiology and mechanism of action naturally lends itself to being able to understand multiple concepts at once. Ever since I have been focusing on retraining myself to think this way, I find remembering and applying pharmaceutical care concepts gets progressively easier.

I hope that you have found this post helpful. As a special FREE gift available exclusively to readers of this blog, I have prepared a pdf of 5 additional examples of correlating pathophysiology to mechanism of action. You can get the pdf by clicking here.

Pharmacy Joe is a US based board certified pharmacotherapy specialist. He blogs and podcasts about caring for critically ill patients and precepting pharmacy students and residents. 

Follow Joe @PharmacyJoe

Check out Joe’s blog

Click here to sign up to the PiP weekly e-mail

One thought on “The secret to learning, recalling, and applying pharmacotherapy knowledge to patient care

  1. Pingback: Episode 78: Correlating mechanism of action to pathophysiology of disease - Critical Care Pharmacy Resources

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s